advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Pontiac, Michigan, USA:

I teach alternative education, and currently we have a student with newly diagnosed diabetes who has had two seizures in the past three weeks. In both cases she has fainted, gone unconscious, rolled her eyes back into her head, and begun shaking, then passing into and out of consciousness before the paramedics arrived. I don't know much about diabetes (she has been diagnosed), but I was wondering what type this is. The first time her blood sugar was high, but the second time, it was low, and I haven't seen anything about a sort of "bipolar" diabetes. Is this possible naturally, or are there likely other factors involved?

Answer:

Seizures can be caused by low blood glucose. They are not triggered by high values, but the seizure itself can push the blood glucose up so a measurement after the episode may be high. Also, a person may have epilepsy as well as diabetes resulting in a disconnection between blood glucose and attacks. In such individuals, low results are more likely to produce a seizure.

KJR

[Editor's comment: Diabetes when first diagnosed, or if undertreated or during acute illnesses, will tend to have high blood sugar levels (hyperglycemia). And if overtreated, or if meals are skipped or extraordinary exercise, there will be low sugar levels (hypoglycemia. WWQ]

DTQ-20030310211652
Original posting 20 Mar 2003
Posted to Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.